Purpose: The purpose of this work was to describe the radiologic and clinical manifestations of n-butyl-2-cyanoacrylate pulmonary embolism (PE) after endoscopic injection sclerotherapy (EIS) for gastric variceal bleeding.
Method: From 1992 to 1999, the medical records of 140 patients who had undergone EIS using n-butyl-2-cyanoacrylate were reviewed for identification of respiratory symptoms and amount of injection, and their pre- and postprocedure chest radiographs were reviewed to identify PE. In patients with PE, pre- and postprocedure chest radiographs (6/6), chest CT scans (3/6), lung perfusion scans (3/6), and follow-up chest radiographs (6/6) were analyzed retrospectively.
Results: Radiographically evident PE was observed in 6 (4.3%) of 140 patients. In comparison with patients without emboli, these patients received a higher mean volume of injection (4.2 vs. 1.8 ml) (p = 0.0011). Four of the six patients with pulmonary emboli had respiratory symptoms. Chest radiographs and CT scans showed unusual tubular or nodular, radiopaque pulmonary emboli along the pulmonary vessels. Multiple peripheral, wedge-shaped, subsegmental perfusion defects were seen on perfusion lung scans. In five of six patients, the radiographic abnormalities showed complete or partial resolution. There were no fatalities directly associated with PE.
Conclusion: Radiographically evident PEs are uncommonly observed following EIS and appear to be more common in patients receiving a higher volume of liquid acrylate. Affected patients were either mildly symptomatic or asymptomatic, and there were no direct fatalities of this complication.